A poison is defined as a substance that can harm health or destroy life. Because of their inquisitive natures and indiscriminate appetites, puppies and younger dogs are more vulnerable than older wiser animals.
In all cases of suspected poisoning, early veterinary intervention is vital.
Dogs can be poisoned in several different ways. They may ingest the toxic substances by eating or drinking it.
This can happen directly, for example by a dog drinking antifreeze, or indirectly, by the dog eating an already poisoned animal, for example, a mouse.
Toxic fumes can be inhaled and the poison absorbed through the lungs. Or a dog can be externally contaminated, for example by falling in some creosote.
If you catch a dog eating something potentially toxic, restrain it, remove it from the source of the poison to prevent any further contamination or ingestion, and if appropriate examine the package to find out the ingredients.
Contact a vet or your local poison control center for advice. Identifying the poison can be of great importance in deciding what treatment would be appropriate, so take a sample to the surgery with you if possible, and also its container.
Most rodenticides (rat baits) are color-coded to show the category of the active ingredient.
Samples of any vomit or feces passed may also be useful. If your dog has a contaminant such as creosote on his coat do not let him lick it off. Do not try to treat the dog yourself, without first seeking your vet’s advice.
Poisoned animals can deteriorate quickly and prompt veterinary action is often needed. After assessing your dog’s condition your vet will take any necessary steps to prevent further exposure to the poison.
This may involve giving your dog an emetic to induce vomiting or washing the stomach out via a stomach tube. However, this will not be possible if the dog has swallowed a corrosive agent or has collapsed.
If the poison is known, it may be possible to give a specific treatment, for example, injections of vitamin K to help blood coagulation in the case of Warfarin poisoning, or the administration of atropine for insecticide overdose.
However, specific antidotes are rarely available so it is often a case of testing the symptoms and providing as much support for the patient as possible.
This may involve restoring the body temperature, controlling fits by giving sedatives, maintaining renal function, and helping to excrete toxins by giving intravenous fluids, and the treatment of any circulatory collapse and shock.
Poisoning can be very difficult to prove unless the agent is obvious. Samples of vomit, urine, feces, and blood are all necessary, so do tell your vet straight away if you want these investigations done.
A post mortem may reveal organ damage but this requires lengthy scientific examination and is expensive and often unrewarding. Cases of suspected poisoning are rarely proven.